Want to take quizzes and track your credits?
An adolescent boy presented to the hospital with bilateral eye redness, an erythematous chest rash, lip blistering, and worsening sore throat for 2 days while undergoing a 10-day outpatient treatment course of ciprofloxacin and trimethoprim-sulfamethoxazole for community-acquired pneumonia. He complained of a cough, sore throat, and ocular itching. He denied prior ocular history and reported no visual changes. He had no significant medical history aside from documented allergies to β-lactam, macrolide, and cephalosporin antibiotics resulting in rashes, angioedema, and hives.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
Mycoplasma pneumoniae–induced rash and mucositis
B. Initiate course of topical ophthalmic antibiotics and corticosteroids
The leading diagnosis was pneumonia due to M pneumoniae, and the patient’s antibiotic regimen was switched to doxycycline and clindamycin. Given this patient’s presentation with mucosal erosions in the setting of pneumonia, his younger age, and evanescent mild skin involvement, a diagnosis of M pneumoniae–induced rash and mucositis (MIRM) was favored over M pneumoniae–induced Stevens-Johnson syndrome (SJS), which can have a similar presentation but is characterized by more severe mucocutaneous involvement.
Because of the favorable prognosis of MIRM and its associated ocular manifestations,1 initiation of topical ophthalmic therapy consisting of antibiotic prophylaxis and mild corticosteroids (choice B) is the first recommended course. Systemic corticosteroids (choice A) are not recommended as the next step because the patient had a mild presentation and did not exhibit persistent conjunctivitis despite topical therapy. Amniotic membrane transplantation (choice C) is not recommended because it is an aggressive treatment reserved for cases of biopsy-proven or highly suspected SJS; this treatment carries substantial (albeit temporary) morbidity in conscious patients, given the reduction of vision due to amniotic membranes overlying the cornea and discomfort caused by symblepharon rings in the fornices.2 Antibiotic cessation (choice D) would not be the preferred answer because although drug-induced SJS or toxic epidermal necrolysis was on the differential diagnosis, given the patient’s medication allergies, the lack of characteristic skin sloughing argued against this diagnosis.2,3
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Corresponding Author: James Chodosh, MD, MPH, Department of Ophthalmology, Massachusetts Eye and Ear, Harvard Medical School, 243 Charles St, Boston, MA 02152 (firstname.lastname@example.org).
Published Online: September 12, 2019. doi:10.1001/jamaophthalmol.2019.3137
Conflict of Interest Disclosures: Dr Chodosh has received personal fees from Shire. No other disclosures were reported.
Additional Contributions: We thank the patient for granting permission to publish this information.
You currently have no searches saved.